Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 8, 1999, 1:08 PM CDT for Houston County, Minnesota. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1999, 1:08 PM CDT (18:08 UTC)
- Expired
- Jun 8, 1999, 2:15 PM CDT
- In force
- 67 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Houston County, MN
The radar
The La Crosse radar (KARX), 30 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 1:40 PM CDT | Hail 0.88 | Caledonia, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -160 m²/s²
- 0-3 km storm-relative helicity
- -132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 081810 SVRLSE MNC055-081915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 108 PM CDT TUE JUN 8 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 215 PM CDT * AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RUSHFORD...25 MILES WEST OF LA CROSSE... MJOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOUSTON BY 135 PM MONEY CREEK BY 125 PM HOKAH BY 145 PM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. TAYLOR/SHEA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:15 AM CDT, 9 hours 53 minutes earlier.
Area forecast discussion, Jun 8, 3:15 AM CDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 AM CDT TUE JUN 8 1999 FORECAST CONCERNS...MN MCS THIS MORNING...THEN POPS FOR THIS AFTERNOON AND BEYOND. AT 07Z...MCS IN EASTERN SD/SOUTHWEST MN TRACKING NORTHEAST IN BEST 850MB MOISTURE TRANSPORT/THETA-E ADVECTION. THIS ACTUALLY HANDLED FAIRLY WELL BY 00Z ETA/NGM. PROFILER NETWORK SHOWS 40KT LOW LEVEL JET CONVERGING INTO SOUTHWEST MN...TO KEEP ELEVATED SYSTEM GOING EARLY THIS MORNING. ELSEWHERE ACROSS THE REGION...A CLEAR NIGHT WITH LIGHT WINDS AND DEWPOINTS IN THE UPPER 50S TO LOWER 60S. PER 00Z MODELS...BEST 850MB THETA-E ADVECTION LIFTS NORTHEAST AND WEAKENS THROUGH ABOUT 12Z...JUST CLIPPING THE NORTHWEST END OF THE FORECAST AREA EARLY THIS MORNING. EXPECT MCS TO CONTINUE LIFTING NORTHEAST TOWARD NORTHWEST/WEST CENTRAL WI. WILL CARRY A SMALL MORNING POP IN THE NORTHWEST END OF THE FORECAST AREA WITH MCS TRACKING NEARBY. 00Z MODELS QUITE SIMILAR WITH THE SYNOPTIC UPPER LEVEL FEATURES...BUT DIVERGE IN HANDLING OF SURFACE FEATURES. UPPER RIDGE AMPLIFIES OVER THE REGION TODAY...WITH RIDGE AXIS SHIFTING EAST TONIGHT. WESTERN U.S. TROUGH SLOWLY SHIFTS EAST THRU THE NEXT 48HRS...BUT RIDGE OVER THE EASTERN U.S. HOLDS FIRM...SHUNTING MUCH OF THE SHORTWAVE ENERGY EJECTING OUT OF THE WESTERN TROUGH INTO CANADA. AT THE SURFACE...ETA LOOKS TOO MOIST IN THE FIRST 24HRS...NGM TOO DRY. ETA LOOKS TOO STRONG WITH THE CO CYCLOGENESIS BY 24HRS...NGM TOO FAR NORTH. AVN A GOOD COMPROMISE FOR THE LOWER LEVELS. DEWPOINTS... AND INSTABILITY...GRADUALLY INCREASE ACROSS THE AREA THRU 48 HRS AS SOUTHERLY LOW LEVEL FLOW RETURNS. MANY UNCERTAINTIES WITH CONVECTIVE TRIGGERS THRU 48HRS...STRENGTH/TIMING OF ANY SHORTWAVES COMING THRU THE SOUTHWEST FLOW ALOFT...OUTFLOW BOUNDARIES. POTENTIAL MCS DEVELOPMENT IN DAKOTAS AGAIN TUE NIGHT...FOR CHANCE NOCTURNAL TSRA IN THE FORECAST AREA. BASED ON MESOSCALE UNCERTAINTIES AND NGM-FWC/AVN-FAN GUIDANCE POPS... CHANCE POPS FOR THIS AFTERNOON AND BEYOND IN CURRENT FORECAST LOOK GOOD AND LEFT ALONE FOR NOW. NGM-FWC DID A GOOD JOB IN HIGHS MON. FWC/FAN TEMPS SIMILAR THRU WED NIGHT AND FOLLOWED. COORD WITH KMSP...KGRB...KDVN...THANKS. .LSE...NONE. RRS
In the hours before
Special weather statement, Jun 8, 11:52 AM CDT, 1 hour 16 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-091200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 1152 AM CDT TUE JUN 8 1999 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A SMALL PORTION OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA THIS AFTERNOON/TONIGHT... ...CHANCE FOR THUNDERSTORMS ACROSS THE REMAINDER OF THE TRI STATE AREA THIS AFTERNOON/TONIGHT... A WEAK UPPER AIR DISTURBANCE...RIDING NORTHEASTWARD OUT OF SOUTHERN MISSOURI...WILL ACT UPON A WARM...MOIST AND UNSTABLE AIR MASS RETURNING TO THE TRI STATE AREA. THIS WILL TRIGGER SCATTERED THUNDERSTORMS OVER MOST OF THE REGION THIS AFTERNOON AND TONIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED OVER MOST OF THE AREA... THE STORM PREDICTION CENTER IN KANSAS CITY MISSOURI HAS PLACED A SMALL PORTION OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA UNDER A SLIGHT RISK FOR THIS AFTERNOON AND TONIGHT. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING STRONG WINDS AND SEVERE HAIL THIS AFTERNOON AND TONIGHT...AND ANY OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF THE FORECAST AREA THROUGH TONIGHT...MAINLY WEST OF THE MISSISSIPPI RIVER. DEVOIR
Special weather statement, Jun 8, 11:52 AM CDT, 1 hour 16 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-091200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 1152 AM CDT TUE JUN 8 1999 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A SMALL PORTION OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA THIS AFTERNOON/TONIGHT... ...CHANCE FOR THUNDERSTORMS ACROSS THE REMAINDER OF THE TRI STATE AREA THIS AFTERNOON/TONIGHT... A WEAK UPPER AIR DISTURBANCE...RIDING NORTHEASTWARD OUT OF SOUTHERN MISSOURI...WILL ACT UPON A WARM...MOIST AND UNSTABLE AIR MASS RETURNING TO THE TRI STATE AREA. THIS WILL TRIGGER SCATTERED THUNDERSTORMS OVER MOST OF THE REGION THIS AFTERNOON AND TONIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED OVER MOST OF THE AREA... THE STORM PREDICTION CENTER IN KANSAS CITY MISSOURI HAS PLACED A SMALL PORTION OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA UNDER A SLIGHT RISK FOR THIS AFTERNOON AND TONIGHT. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING STRONG WINDS AND SEVERE HAIL THIS AFTERNOON AND TONIGHT...AND ANY OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF THE FORECAST AREA THROUGH TONIGHT...MAINLY WEST OF THE MISSISSIPPI RIVER. DEVOIR
Special weather statement, Jun 8, 11:58 AM CDT, 1 hour 10 minutes before
IAZ008-009-018-MNZ086-087-094-095-081730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1158 AM CDT TUE JUN 8 1999 THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHEAST MINNESOTA LATE THIS MORNING. AT 1150 AM...THE HEAVIEST RAIN WAS ABOUT 7 MILES NORTH OF AUSTIN...IN NORTHWEST MOWER COUNTY. IT WAS MOVING NORTHEAST AT 20 MPH AND WILL BRING HEAVY RAIN AND SMALL HAIL TO THE WALTHAM...HAYFIELD AND ROCK DELL AREA BY 1230 PM. IF THUNDERSTORMS DEVELOP IN YOUR AREA THIS AFTERNOON...MOVE INDOORS. BE ALERT FOR LIGHTNING. SHEA
Special weather statement, Jun 8, 11:58 AM CDT, 1 hour 10 minutes before
IAZ008-009-018-MNZ086-087-094-095-081730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1158 AM CDT TUE JUN 8 1999 THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHEAST MINNESOTA LATE THIS MORNING. AT 1150 AM...THE HEAVIEST RAIN WAS ABOUT 7 MILES NORTH OF AUSTIN...IN NORTHWEST MOWER COUNTY. IT WAS MOVING NORTHEAST AT 20 MPH AND WILL BRING HEAVY RAIN AND SMALL HAIL TO THE WALTHAM...HAYFIELD AND ROCK DELL AREA BY 1230 PM. IF THUNDERSTORMS DEVELOP IN YOUR AREA THIS AFTERNOON...MOVE INDOORS. BE ALERT FOR LIGHTNING. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 12:25 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.